While acetaminophen is safe when used as directed, taking more than directed is an overdose and can cause liver damage. These four simple steps will help you use acetaminophen safely:
Your head is pounding, your nose is dripping, and you’re experiencing random body chills. Luckily for you, there are many different products on the market designed to treat your cold symptoms. As you make your way through the drugstore, your foggy head searches for landmarks – labels marked “Cold and Flu” or “Cold Remedy.” Likely, reading the ingredient list is the last thing you want to do as you pick your treatment and head to the checkout counter. However, it is important to check the ingredient list of all medications to determine any potential interactions or reactions to the medicine.
Did you know acetaminophen is the most common drug ingredient in America? It is found in more than 600 different medicines, including prescription and over-the-counter pain relievers; fever reducers; sleep aids; as well as cough, cold, and allergy medicines. While acetaminophen is safe when used as directed, taking more than directed is an overdose and can cause liver damage.
Harvard Medical School recommends healthy adult patients who weigh at least 150 pounds take no more than 4,000 mg a day. However, Harvard recognizes some people are unable to tolerate the maximum daily dose for extended periods of time without causing serious damage to the liver. Because of liver concerns, Patient First advises taking no more than 3,000 mg per day without speaking to a physician.
These four simple steps will help you use acetaminophen safely:
In 2011, makers of single-ingredient liquid infants’ and children’s acetaminophen started making changes to make it easier for caregivers to use these medications and reduce potential medication errors. These changes make all pediatric liquid acetaminophen a uniform strength (160 mg/5 mL). While the transition started in 2011, medicines containing the old concentration could still be in your medicine cabinet. Because of this, pay special attention to the dosage information on a new bottle of pediatric liquid acetaminophen as the dosage guidelines may be different from your previous bottle. Also, be sure to use the dosing device provided with the product in order to correctly measure the dose to be given. To learn more about the concentration changes in over-the-counter liquid acetaminophen marked for infants, visit the FDA’s FAQ website
Symptoms of acetaminophen overdose may not occur until 12 or more hours after the acetaminophen was swallowed. Common symptoms include:
If you think you may have taken too much acetaminophen or have given too much to someone you care for, contact a healthcare professional or the nationwide poison control helpline immediately (800-222-1222). When treated within 8 hours of the overdose, the chance of recovery from acetaminophen overdose is very good.
To learn more about acetaminophen safety, visit the Know Your Dose website.
5 ways to keep your pets entertained and keep you active!
The Health Benefits of Pumpkin
Heart Disease & Stroke Prevention
Fruit and veggie tips for picky eaters
Was this page helpful to you?
Your Preferred Center
Your Preferred Physician
Popular Patient First Health Matters Articles
Articles by category
Articles by tag